Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 77, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 23, 2012, 8:30 PM EDT for Oneida County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2012, 8:30 PM EDT (00:30 UTC)
- Expired
- Jul 23, 2012, 9:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:30 PM EDT | HAIL 1 | Stittville, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 1:24 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1455 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
067
WUUS51 KBGM 240030
SVRBGM
NYC065-240115-
/O.NEW.KBGM.SV.W.0077.120724T0030Z-120724T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
830 PM EDT MON JUL 23 2012
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...
* UNTIL 915 PM EDT.
* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF STRONG TO SEVERE THUNDERSTORM CAPABLE OF PRODUCING
GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
THE STRONGEST STORM WAS LOCATED NEAR STITTVILLE...AND MOVING
SOUTHEAST AT 25 MPH. OTHER STORMS WERE STILL LOCATED NORTH AND
WEST OF ROME.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH AND NORTHEAST OF UTICA BY 838 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4330 7514 4326 7515 4324 7510 4323 7506
4320 7508 4307 7519 4306 7521 4319 7569
4342 7560
TIME...MOT...LOC 0029Z 296DEG 20KT 4321 7523
$$
MLJ1 follow-up statement
940
WWUS51 KBGM 240120
SVSBGM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
920 PM EDT MON JUL 23 2012
NYC065-240129-
/O.EXP.KBGM.SV.W.0077.000000T0000Z-120724T0115Z/
ONEIDA NY-
920 PM EDT MON JUL 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ONEIDA COUNTY HAS
EXPIRED...
ALTHOUGH SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS ONEIDA
COUNTY...THE INTENSITY HAS DIMINISHED. THUS...THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
LAT...LON 4330 7514 4326 7515 4324 7510 4323 7506
4320 7508 4307 7519 4306 7521 4319 7569
4342 7560
TIME...MOT...LOC 0030Z 296DEG 20KT 4321 7522
$$
MLJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:18 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 23, 8:18 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 818 PM EDT MON JUL 23 2012 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THROUGH TONIGHT AHEAD OF A COLD FRONT MOVING SOUTHEAST TOWARD THE AREA FROM ONTARIO. A FEW STORMS COULD BE SEVERE THROUGH THIS EVENING. HIGH PRESSURE WILL BRING A RETURN TO DRY WEATHER TUESDAY THROUGH WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... 8 PM UPDATE... UPDATE TO THE GRIDS. ADJUSTED TO CURRENT. MIN TEMPS UPPED. WITH CLOUDS AND CONVECTION MOST OF THE NIGHT TEMPERATURES WILL FALL LITTLE. ALSO DEWPOINT TEMPERATURES ARE IN THE MID AND UPPER 60S. AND MOS GUIDANCE HAS BEEN TOO COLD FOR THE LAST SEVERAL DAYS. THUNDERSTORMS EXITING THE SE COUNTIES BUT MORE THUNDERSTORMS APPROACHING FROM THE NW AS IT CROSSES LAKE ONTARIO. UPPED POPS IN THE NORTH. SEVERE WEATHER STILL OCCURRING IN ONEIDA ATTM. PREVIOUS DISCUSSION... SCATTERED THUNDERSTORMS CONTINUE THIS AFTERNOON ALONG AND AHEAD OF A WEAK SURFACE TROUGH EXTENDING FROM CENTRAL NEW YORK SOUTH THROUGH CENTRAL PENNSYLVANIA. SPC ANALYSIS INDICATES THAT MLCAPES ACROSS THE REGION THIS AFTERNOON RANGE FROM 2000 TO 2500 J/KG. DEEP LAYER (0-6 KM) SHEAR VALUES HAVE BEEN ONLY MARGINALLY SUPPORTIVE OF ORGANIZED SEVERE WEATHER...ABOUT 25 TO 30 KTS... THROUGH MID- AFTERNOON. HOWEVER THIS ENVIRONMENT HAS BEEN SUFFICIENT TO GENERATE SOME SEVERE STORMS. A STRONG MID-UPPER LEVEL WIND SPEED MAX WILL APPROACH THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING INCREASING THE WIND SHEAR SIGNIFICANTLY. 0-6 KM SHEAR VALUES ARE FORECAST TO INCREASE TO AROUND 40 KTS BY 03Z. STORMS MAY INCREASE IN INTENSITY AS THIS SPEED MAX APPROACHES THE AREA LATE THIS AFTERNOON... THEN EXPECT THUNDERSTORM ACTIVITY TO DIMINISH FOR A PERIOD THIS EVENING AS THE DRY AIR ALOFT SWEEPS OVER THE AREA INHIBITING THE CONVECTION. THIS BRIEF LULL MAY BE FOLLOWED BY ANOTHER ROUND OF SHOWERS AND STORMS LATER THIS EVENING INTO THE OVERNIGHT PERIOD AS A SURFACE COLD FRONT APPROACHES FROM THE NORTHWEST. RUC SOUNDINGS INDICATE THAT CAPES REMAIN ABOVE 1000 J/KG UNTIL WELL AFTER MIDNIGHT AND WITH STRONG SHEAR IN PLACE ANY STORMS THAT CAN DEVELOP ALONG THE COLD FRONT COULD ONCE AGAIN BECOME SEVERE. STORMS SHOULD FINALLY DIMINISH ACROSS THE AREA LATE TONIGHT AS THE COLD FRONT PASSES SOUTHEAST OF THE AREA. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... QUIET WEATHER RETURNS THROUGH THIS PERIOD. HIGH PRESSURE BUILD SOUTHEAST ON TUESDAY BRINGING DRY COOLER WEATHER WITH GUSTY NORTHWEST WINDS. WEDNESDAY WILL BE DRY AND SEASONABLY WARM WITH HIGH PRESSURE MOVING ACROSS THE MID-ATLANTIC. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... AFTER A BEAUTIFUL WEDNESDAY...CONDITIONS WILL QUICKLY TAKE A TURN FOR THE WORSE WEDNESDAY NIGHT INTO THURSDAY AS THE FIRST OF SEVERAL DISTURBANCES BARE DOWN ON THE REGION. AS HIGHLIGHTED IN RECENT DAYS...A SERIES OF UPPER-LEVEL SHORTWAVES DIVING SOUTHEAST FROM A BUILDING RIDGE ACROSS THE NORTHERN ROCKIES COMBINED WITH A NEARLY STATIONARY UPPER LOW ACROSS NORTHERN QUEBEC WILL RESULT IN A STAGNANT UPPER-LEVEL PATTERN. UNDER THIS SCENARIO...VERY SLOW MOVING SHORTWAVE TROUGHS CUTOFF FROM THE MAIN UPPER-LEVEL WIND FIELDS WILL GRADUALLY MOVE SOUTHWEST TOWARDS OUR REGION IN WEST-NORTHWEST FLOW ALOFT. FCST MODELS ALL AGREE THAT THE FIRST ROUND OF SHWRS WILL BE UPON US BY 12Z THU AS STRONG L0W-LEVEL JET WINDS OF ROUGHLY 40 KTS ASCEND A NORTHWARD LIFTING WARM FRONT. ADDITIONAL FORCING WILL BE PROVIDED BY STRONG UPPER-LEVEL DIVERGENCE ALOFT AS REGION WILL RESIDE UNDER THE FAVORABLE LEFT ENTRANCE REGION OF AN ANTICYCLONICALLY CURVED JET STREAK ROUNDING THE BASE OF THE AFOREMENTIONED UPPER LOW ACROSS NORTHERN QUEBEC. CURRENTLY MODELS TAKE THE SFC LOW EAST ACROSS WESTERN AND CENTRAL NY THROUGH THE DAY ON THURSDAY...WITH THE HEAVIEST PRECIP AXIS SUGGESTED JUST NORTH OF OUR FCST AREA ACROSS NORTHERN NY AND SOUTHERN ONTARIO. THAT SAID...IF CONDITIONS WORK OUT AS ADVERTISED...MUCH NEEDED RAINFALL WILL OCCUR ACROSS THE NORTHERN FINGER LAKES AND WESTERN MOHAWK VALLEY. BEYOND THIS...THE GFS QUICKLY EXITS THE SFC LOW STAGE RIGHT WHICH WOULD SET UP A TEMPORARY LULL ON FRIDAY IN ADVANCE OF NEXT UPPER SHORTWAVE DISTURBANCE. THE ECMWF ON THE OTHER HAND SUGGEST THE SFC LOW WILL STALL OVER THE REGION WHICH WOULD LEAD TO CONTINUED RAIN CHANCES RIGHT THROUGH THE END OF THE WEEK. QUICK LOOK AT THE CANADIAN-CMC MODEL FAVORS THE SLOWER SOLUTION AS OFFERED BY THE ECMWF AND THUS WILL KEEP CHC POPS THROUGH FRIDAY. AS MENTIONED ABOVE...NEXT MAJOR TROUGH TO ENTER THE REGION BY SATURDAY WHICH WILL BRING RENEWED CHANCES FOR SHWRS AND STORMS BEFORE CONDITIONS BEGIN TO DRY OUT BY SUNDAY AS UPPER TROUGH PULLS AWAY FROM THE REGION. EXPECT NEAR TO BELOW AVERAGE TEMPS THROUGH THE PERIOD WITH CONTINUED RAIN CHANCES AND ABUNDANT CLOUD COVER ALOFT. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... 730 PM UPDATE... THUNDERSTORMS MOVED OUT OF KBGM AND KAVP BUT ARE IN KRME AND KSYR. THIS WILL CONTINUE FOR THE NEXT 2 HOURS. THERE WILL BE A GAP THEN THUNDERSTORMS OVER LAKE ONTARIO WILL MOVE IN TOWARDS 4Z. CLOUDS WILL CONTINUE OVER THE AREA TONIGHT INTO TUESDAY. WITH THE CLOUDS AND LOW LEVEL WINDS AROUND 20 KTS VALLEY FOG SHOULDN'T BE AN ISSUE. TUESDAY VFR CIGS. OBSERVATIONS FROM KAVP ONLY HAVE PRESSURE. SW WINDS AT 10 KTS DROPPING TO 5 TO 10 KTS. DURING THE OVERNIGHT WINDS SHIFT TO THE WEST THEN THE NW WITH A COLD FRONTAL PASSAGE. TUESDAY BY 15Z WINDS INCREASE TO 10 TO 15 KTS WITH GUSTS TO 20. OUTLOOK... TUE NGT...POSSIBLE MVFR/IFR VSBY RESTRICTIONS...ESPECIALLY AT ELM. WED...VFR. WED NGT TO SAT...RESTRICTIONS PSBL IN SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MSE NEAR TERM...MSE/TAC SHORT TERM...MSE/SLI LONG TERM...CMG AVIATION...TAC
Hazardous weather outlook, Jul 23, 3:18 PM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 318 PM EDT MON JUL 23 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-241930- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 318 PM EDT MON JUL 23 2012 ...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. HIT AND MISS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY...WITH THE GREATEST COVERAGE OF STORMS LATER THIS AFTERNOON INTO THE EVENING. SOME STORMS MAY BECOME SEVERE. STRONG WINDS AND HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MSE
In the hours before
Local storm report, Jul 23, 7:20 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
720 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL MONTROSE 41.83N 75.88W
07/23/2012 E1.00 INCH SUSQUEHANNA PA EMERGENCY MNGR
&&
MJNLocal storm report, Jul 23, 7:31 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
731 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL ROME 43.23N 75.49W
07/23/2012 M1.75 INCH ONEIDA NY TRAINED SPOTTER
&&
JMLSpecial weather statement, Jul 23, 7:31 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
731 PM EDT MON JUL 23 2012
NYZ046-240000-
OTSEGO NY-
731 PM EDT MON JUL 23 2012
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO COUNTY...
* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR COOPERSTOWN...AND
MOVING EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MIDDLEFIELD AND EAST SPRINGFIELD AT 740 PM EDT...
CHERRY VALLEY AND WESTFORD AT 750 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4268 7503 4286 7499 4286 7496 4283 7492
4284 7490 4285 7489 4284 7466 4283 7464
4276 7466 4265 7463 4261 7463
DJPLocal storm report, Jul 23, 7:35 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
735 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL ROME 43.23N 75.49W
07/23/2012 M2.00 INCH ONEIDA NY TRAINED SPOTTER
&&
JMLLocal storm report, Jul 23, 7:39 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
739 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL ROME 43.23N 75.49W
07/23/2012 M1.75 INCH ONEIDA NY TRAINED SPOTTER
LASTED FOR 6 MINUTES. ALSO ESTIMATE 60 MPH WIND GUST
&&
JMLLocal storm report, Jul 23, 7:51 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
751 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG SANDYVILLE 41.14N 75.04W
07/23/2012 PIKE PA 911 CENTER
WIDESPREAD TREES AND WIRES DOWN
&&
DJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:02 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 28 min |
| Jul 23, 8:18 PM EDT | Areal Flood Advisory | BGM | Oneida | 107 min |
| Jul 23, 8:38 PM EDT | Special Weather Statement | BGM | Madison | 37 min |
| Jul 23, 9:28 PM EDT | Special Weather Statement | BGM | Otsego | 47 min |
| Jul 23, 9:34 PM EDT | Severe Thunderstorm Warning | BGM | Oneida, Otsego | 41 min |
| Jul 23, 10:46 PM EDT | Special Weather Statement | BGM | Oneida | 59 min |
| Jul 23, 11:07 PM EDT | Special Weather Statement | BGM | Madison, Oneida | 53 min |
| Jul 23, 11:19 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 56 min |
| Jul 24, 12:21 AM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 39 min |
| Jul 24, 12:36 AM EDT | Special Weather Statement | BGM | Steuben | 54 min |
| Jul 24, 1:02 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 43 min |
| Jul 24, 1:05 AM EDT | Special Weather Statement | BGM | Otsego | 40 min |
| Jul 24, 1:33 AM EDT | Special Weather Statement | BGM | Delaware | 42 min |
| Jul 24, 1:46 AM EDT | Special Weather Statement | BGM | Steuben | 44 min |
| Jul 24, 2:38 PM EDT | Special Weather Statement | BGM | Tioga | 52 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.